Leave a Comment
Fentanyl: Undetectable and Deadly
November 14, 2022
When you first receive that discrete package on your doorstep, the only thing that consumes your mind is getting your next high. But after taking it, you suddenly find yourself struggling to breathe, and the air you’re so desperately trying to inhale feels thick as clay. As your vision starts to fade to black, you have one final thought: What was really in that drug?
Fentanyl is an opioid, a potent and increasingly accessible drug that has been a rising concern in America in the past few years. While it has been used to legally treat passive pain for decades, drug dealers and manufacturers of illegal drugs have now gotten a hold of this cheap and easy to make substance, and the results are deadly.
Due to its low price and potency, drug dealers have started to add fentanyl to other drugs so it acts as a “filler” ingredient that increases the effects of other drugs (like cocaine, heroin, and methamphetamine, as well as pills like Vicodin and Adderall) and makes the high that much more intense. The problem is that it only takes two milligrams of fentanyl to kill you. That is the equivalent of a couple of grains of sand so small that they would fit on the nose of the picture of Abraham Lincoln on a penny.
According to The Center for Disease Control (CDC), fentanyl is 50 times stronger than heroin and 100 times stronger than morphine. It is completely untraceable unless you have fentanyl test strips, and by the problem you’ve taken it, it may be too late.
When fentanyl is distributed professionally in a medical setting for pain, patients are constantly monitored by professionals to watch their respiratory levels. However, drug dealers do not care about the lives of their clients, so the chances of them carefully measuring out safe amounts of fentanyl, and then making sure the fentanyl reacts well with the drugs they are mixing it with, are slim to none. The result is that approximately 107,000 Americans died from fentanyl overdose in 2021, according to the CDC
The signs of fentanyl overdose include extremely slow or weak breathing; cold, clammy, discolored skin; limp body; and loss of consciousness.
Since fentanyl is growing in popularity, it now has many different “street names,” including Apache, Dance Fever, Friend, Goodfellas, Jackpot, Murder 8, and Tango & Cash. According to DEA.gov, most of the illegal fentanyl comes to the U.S. across the southern border from Mexico. However, the materials needed to refine the drug most often come from China and are shipped to Mexico, where the manufacturing and refining takes place.
While you may think that you are above it all, and that you would never take fentanyl, most people that died from fentanyl overdose thought the same thing. Fentanyl is often cut into other drugs to make them more potent, or to cut the manufacturing costs. Some of the drugs fentanyl has been blended with include heroin, cocaine, and methamphetamine, as well as prescription drugs like Vicodin and Adderall. So many fentanyl overdoses are in people who had no idea they were ingesting it.
While the best, most obvious solution is to not do illegal drugs at all, if you do find that you’ve ingested dangerous amounts of fentanyl, one thing could save your life: Narcan.
According to narcan.com, Narcan (naloxone HCI) is a potentially life-saving medication that blocks the effects of opioids on the brain while restoring breathing. It does this by binding with the opioid receptors and stopping the body’s reaction to the opioid. Narcan has no adverse effects on the body and is perfectly safe to use. However, its price point ($141 per two sprays) can make it inaccessible to most individuals. So few people, other than first responders, are likely to carry it around. Even if you did, the likelihood of being able to recognize the signs of fentanyl overdose-and self-administer the narcan- in time are slim. Plus, according to the CDC, multiple doses of Narcan may be required to reverse such an overdose. According to Biomed Central, one study showed that 83% of those overdosing on Fentanyl required more than two naloxone doses to revive them.
So how can you avoid accidentally overdosing on fentanyl? Since there isn’t a way to guarantee complete safety when consuming any illegal drugs, the best option is to not do them at all. The only way to be sure that the drug is what it claims to be is to get it from a pharmacy. Don’t take pens, pills, or powders from other people, even your friends unless your life is something you want to risk.
Whether it’s in the form of bright colored pills, a powder, or perfectly disguised into another drug, fentanyl is worth your worry
Leave a Comment